A new study is showing that epileptic patients taking older antiepileptic drugs (AEDs) for long periods of time are at risk of developing atherosclerosis — commonly known as a hardening of the arteries.
The study results, available now in the journal of the International League Against Epilepsy, Epilepsia, show that the vascular risk is directly linked with the duration of AED monotherapy. While most epilepsy patients get good results with the treatment, a significant number of them (more than 30 percent) are still having seizures — and that is with the AED therapy. For the patients who are dealing with refractory epilepsy, it is clear that lifelong AED therapy is necessary. However for these patients, the prolonged treatment can cause some of them to develop diabetes as well as thyroid problems.
Previous studies have suggested that older AEDs like phenytoin, carbamazepine, phenobarbital and valproic acid have the potential to change the patients’ metabolic pathways, which cause more vascular risks. The lead author of this study, Dr. Yao-Chung Chuang from Kaohsiung Chang Gung Memorial Hospital in Taiwan, and his colleagues conducted the study by comparing the long-term impact that the various categories of AED monotherapy had on the development of atherosclerosis. They did this by collecting data from 160 adults with epilepsy who had received AED monotherapy for longer than 2 years. The team also collected data from 60 healthy controls. The team used ultrasonography as a means of measuring the patients’ common carotid artery (CCA) intima media thickness (IMT), which is a measurement that is used to decide the severity of the atherosclerosis.
“Our study found patients with epilepsy who were under long-term monotherpy with phenytoin, carbamazepine and valproic acid displayed significantly increased CCA IMT measurements,” Dr. Chuang said. “These altered circulatory markers from prolonged AED therapy may accelerate the atherosclerotic process.”
While this study is showing a risk of patients developing atherosclerosis from older epilepsy medications, newer medications don’t fare any better. Topamax has long been linked to birth defects like cleft palate, PPHN and neural tube defects in babies whose mothers took the drug while pregnant. If your baby has developed birth defects after taking Topamax, contact attorney Greg Jones today for a free consultation. I am experienced in fighting Topamax lawsuits and may be able to help you recover money for your baby’s injuries.
About Greg Jones Law
You May Also Like